T Nation

Ephedra blamed again

An article in CNN reporting that ephedra “helped” cause a death. Yah, sure… It couldn’t have been the fact that the guy was not aclimatized to a hotter more humid region, training for pro sports and hadn’t eaten much of anything in a couple of days, Noooooo. So yep it must have been because he was taking xenadrine that he died of heatstroke, yep that musta been why. Sure is, yep. Read article here http://sportsillustrated.cnn.com/baseball/news/2003/02/18/bechler_investigate/

Yeah, I thought it was pretty convenient that they listed ephedrine first, and then all of the other probably more serious factors later. It’s ridiculous. ESPN wrote it up the same way. He’d been sick a couple of days, hadn’t consumed much solid food the previous couple days, and he was dehydrated. He also had high blood pressure and liver abnormalities. How could those possibly be related, right?

I can’t wait to read the article where someone gets hit by a truck and they try to link it to ephedrine. It makes me sick.

well shit, ephedrine must have killed him. that horrible drug…

FYI, Rep. Sweeney (the same guy behind the PH Bill) came out yesterday and said “Ephedra should be banned!”

It is somewhat ridiculous. In the newspapers here they had a short article about how he died from ephedrine and then on the next page a full page article on how dangerous and terrible ephedrine is.

Here’s a well-balanced article with gasp actual quotes from DOCTORS!

http://www.baseballprospectus.com/news/20030220carroll.shtml

And here’s a direct quote from the article:
“Worse, it appears that Bechler was taking 50% more than the recommended dose.”

I’ve done some med literature searches, and found the common threads amoungst the ephedrine deaths and adverse reactions to be"

  1. Taking higher than recommended dosages.
  2. Maintaining usage beyond recommendations and/or ignoring early warning signs.
  3. Not getting pre-screened for risk factors that would preclude usage.
  4. Not ramping the dosage to guage reactions (going immediately to full dosage).

Chalk up another one to (1) and (2).